Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 292, NWS Wilmington, OH

July 12, 2011Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 12, 2011, 6:04 PM EDT for Grant County, Owen County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2011, 6:04 PM EDT (22:04 UTC)
Expired
Jul 12, 2011, 6:45 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Grant County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 109 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:15 PM EDTHAIL 0.88Gratz, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS51 KILN 122204
SVRILN
KYC081-187-122245-
/O.NEW.KILN.SV.W.0292.110712T2204Z-110712T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANT COUNTY IN NORTHERN KENTUCKY...
  OWEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 645 PM EDT.

* AT 602 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED NEAR GRATZ...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OWENTON...

IN ADDITION...SQUIRESVILLE...WHEATLEY...MONTEREY...NEW LIBERTY...
BROMLEY...LONG RIDGE...BEECHWOOD AND NEEDMORE ARE NEAR THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-75 BETWEEN MILE MARKERS 145 AND 151...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3835 8487 3838 8490 3842 8489 3844 8497
      3847 8496 3849 8500 3851 8499 3851 8503
      3856 8501 3857 8507 3870 8481 3859 8458
      3851 8451 3836 8471 3833 8478
TIME...MOT...LOC 2204Z 252DEG 19KT 3845 8494

$$
1 follow-up statement
871 
WWUS51 KILN 122242
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT TUE JUL 12 2011

KYC081-187-122252-
/O.EXP.KILN.SV.W.0292.000000T0000Z-110712T2245Z/
OWEN KY-GRANT KY-
642 PM EDT TUE JUL 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT AND OWEN
COUNTIES WILL EXPIRE AT 645 PM EDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3835 8487 3838 8490 3842 8489 3844 8497
      3847 8496 3849 8500 3851 8499 3851 8503
      3856 8501 3857 8507 3870 8481 3859 8458
      3851 8451 3836 8471 3833 8478
TIME...MOT...LOC 2242Z 252DEG 19KT 3851 8470

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:58 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 3:58 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT TUE JUL 12 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH WEDNESDAY...USHERING
IN A COOLER AND DRIER AIRMASS.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DRIER MID LEVEL AIR/BOUNDARY EVIDENT ON VISIBLE SATELLITE IMAGERY
PUSHING DOWN THROUGH NORTHERN KENTUCKY. THUNDERSTORMS HAVE
DEVELOPED ALONG THIS BOUNDARY JUST SOUTH OF OUR FA THIS AFTERNOON.
WOULD EXPECT ANY REMAINING ACTIVITY TO REMAIN GENERALLY SOUTH OF
OUR AREA ALTHOUGH SUPPOSE A FEW STORMS COULD STILL BRUSH OUR FAR
SOUTHEAST WHERE CU DEVELOPMENT STILL LOOKS A LITTLE MORE IMPRESSIVE
ON SATELLITE. DRIER AIR AT THE SURFACE IS ALSO FILTERING SOUTHWARD
WITH DEWPOINTS NOW DOWN INTO THE 60S ACROSS OUR NORTHERN AREAS.
COMBINATION OF THESE LOWER DEWPOINTS CONTINUING TO PUSH SOUTH AND
SOME OF THE DRIER AIR ALOFT ALSO POSSIBLY MIXING DOWN...SHOULD
ALLOW FOR HEAT INDICES TO SLOWLY DECREASE THROUGH LATE AFTERNOON
AND EARLY EVENING. IN FACT...ADVISORY ACROSS OUR NORTHERN TIER OF
COUNTIES IS MARGINAL AT THIS TIME AND MAY HAVE TO DROP IT EARLY IF
DEWPOINTS CONTINUE TO DECREASE. EXPECT DIURNAL CU TO DISSIPATE THIS
EVENING LEAVING MAINLY CLEAR SKIES. MODELS ARE SHOWING SOME MID
LEVEL MOISTURE OFF TO OUR NORTHWEST WORKING INTO OUR AREA
OVERNIGHT. THIS MAY LEAD TO SOME INCREASE IN CLOUDS LATER
TONIGHT. DRIER AIRMASS FILTERING IN FROM THE NORTH SHOULD ALLOW
FOR OVERNIGHT LOWS RANGING FROM THE LOW 60S NORTHWEST TO LOWER 70S
ACROSS THE FAR SOUTH.
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MID/UPPER LEVEL RIDGING WILL TRY TO PUSH IN FROM THE WEST THROUGH
WEDNESDAY AS SURFACE HIGH PRESSURE MOVES EAST ACROSS THE GREAT
LAKES REGION. THE AIRMASS ACROSS THE AREA WILL REMAIN DRY SO
DESPITE NORTHWEST FLOW PATTERN ALOFT...WILL MAINTAIN A DRY FORECAST
THROUGH WEDNESDAY NIGHT. LOW LEVEL THICKNESS ARE SUPPORTING HIGHS
IN THE UPPER 70S TO LOWER 80S NORTH TO MID 80S ACROSS THE SOUTH
FOR WEDNESDAY.
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE IN THE GREAT LAKES AT THE BEGINNING OF THE PERIOD WILL
SETTLE IN THE MID ATLANTIC AND THEN GET HUNG UP OFF OF THE EAST
COAST NEXT WEEK. THIS WILL LIMIT THE AMOUNT OF CHANGE THAT CAN BE
EXPECTED IN OUR NECK OF THE OHIO VALLEY FOR THIS TIME FRAME OF THE
FORECAST.

STARTING OFF DRY ON THURSDAY...A WEAK INVERTED TROUGH WILL TRY TO
NOSE ITS WAY INTO THE IMMEDIATE OHIO RIVER VALLEY AND NORTHERN
KENTUCKY ON FRIDAY INTO SATURDAY. CANNOT RULE OUT MOISTURE POOLING
ON THE SOUTHEAST SIDE TO POP SOME STORMS...MAINLY LATER FRIDAY INTO
SATURDAY. INITIAL THOUGHT WITH A SOMEWHAT STAGNANT AIRMASS AND
SOUTHERLY COMPONENT TO THE WIND WOULD BE TO SLIGHTLY INCREASE THE
CHANCE OF RAIN EACH DAY BUT SEEING A GENERALLY DRY FORECAST COME
FROM HPC DECIDED TO RUN WITH HPC GUIDANCE AND LEAVE SHOWERS OUT
UNTIL A DISTINCT WEATHER MAKING FEATURE COULD BE FORECAST WITH
SOMEWHAT BETTER CERTAINTY LATER.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED TO BROKEN CU HAS DEVELOPED ACROSS THE AREA. A FRONTAL
BOUNDARY IS CURRENTLY BISECTING OHIO FROM SOUTHWEST TO NORTHEAST...
AND MOST OF THE CONVECTIVE ACTIVITY THIS AFTERNOON SHOULD REMAIN
SOUTH OF THE OHIO RIVER. TAF SITES ARE EXPECTED TO REMAIN DRY...
BUT INCLUDED MENTION OF CB FOR KCVG/KLUK AS THUNDERSTORMS MAY PASS
BY JUST SOUTH OF THE AREA.

EXPECTING SCATTERED MID/HIGH CLOUDS TO MOVE IN TONIGHT WITH LIGHT
WINDS. MAY SEE MORE MIST/FOG DEVELOP AROUND 09Z AT MAINLY THE
SOUTHERN TAF SITES. EXPECT GENERALLY MVFR VISIBILITIES WITH
LOCALLY IFR CONDITIONS POSSIBLE AT KLUK. HOWEVER...NORTHERLY WIND
DIRECTION TONIGHT COULD HAMPER MIST/FOG DEVELOPMENT...AS WOULD AN
INCREASE IN CLOUD COVER. QUIET WEATHER IS EXPECTED FOR THE
REMAINDER OF THE TAF PERIOD AS HIGH PRESSURE BRINGS DRIER AIR IN
FROM THE NORTH.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ070>072-
     078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ066-073>075-
     080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...FRANKS
AVIATION...KURZ
Hazardous weather outlook, Jul 12, 3:36 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT TUE JUL 12 2011

OHZ026-034-035-043>046-052-056-065-074-131945-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
LICKING-FAIRFIELD-HOCKING-
336 PM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ042-051-053>055-060>064-073-131945-
WAYNE-FAYETTE IN-UNION IN-DARKE-MIAMI-CLARK-MADISON-FRANKLIN OH-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-ROSS-
336 PM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070-071-078-079-081-131945-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLERMONT-BROWN-ADAMS-
336 PM EDT TUE JUL 12 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ072-080-082-088-131945-
CLINTON-HIGHLAND-PIKE-SCIOTO-
336 PM EDT TUE JUL 12 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL OHIO AND
SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ077-131945-
HAMILTON-
336 PM EDT TUE JUL 12 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 12:15 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1215 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     KETTERING               39.70N 84.15W
07/11/2011                   MONTGOMERY         OH   NEWSPAPER

            TWO ROOFS OFF OF TWO APARTMENT BUILDINGS BLOWN INTO
            NEIGHBORING YARD. WOOD OAK APARTMENTS ON WOODMAN DRIVE.
            NUMEROUS TREES AND POWER POLES DOWN THROUGHOUT EASTERN
            KETTERING. KANTNER PARK HAD A SHELTER DAMAGED AND PICNIC
            TABLES TOSSED AROUND.

&&

JOHNF
Local storm report, Jul 12, 4:59 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     2 N WILMINGTON          39.47N 83.84W
07/11/2011                   CLINTON            OH   NWS EMPLOYEE

            ONE LARGE TREE 30 FEET HIGH, 2 FEET IN DIAMETER, SNAPPED
            OFF 4 FEET ABOVE THE GROUND.

&&
Local storm report, Jul 12, 5:05 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     3 SE MIDDLETOWN         39.47N 84.34W
07/11/2011                   WARREN             OH   PUBLIC

            NUMEROUS TREES DAMAGED ALONG WITH POWER POLES AND POWER
            LINES DOWNED ON GREEN TREE ROAD.

&&
Local storm report, Jul 12, 5:27 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     5 NE RICHMOND           39.89N 84.82W
07/11/2011                   WAYNE              IN   EMERGENCY MNGR

            4 TREES FELL ON A HOUSE. NUMEROUS OTHER TREES DOWN ON
            COOK ROAD FROM SR 227 TO STATE LINE. TIME ESTIMATED.

0936 PM     TSTM WND DMG     2 W RICHMOND            39.83N 84.92W
07/11/2011                   WAYNE              IN   NEWSPAPER

            ROOF BLOWN OFF THE PRESS BOX AND A DUGOUT AT MCBRIDE
            STADIUM.

&&

SNYDER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:13 PM EDTSpecial Weather StatementILNLewis62 min
Jul 11, 10:41 PM EDTAreal Flood AdvisoryILNLewis3 hr
Jul 11, 11:15 PM EDTSpecial Weather StatementILNLewis30 min
Jul 11, 11:35 PM EDTSevere Thunderstorm WarningILNLewis, Mason40 min
Jul 11, 11:43 PM EDTAreal Flood AdvisoryILNLewis, Mason2 hr
Jul 12, 12:50 AM EDTFlash Flood WarningILNLewis, Mason4 hr
Jul 12, 6:28 PM EDTAreal Flood AdvisoryILNOwen2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.